Washington, 2011

High Wind in Washington, December 27, 2011

December 27, 2011 · NWS SEW · 1 event in 1 county or zone

Brief high wind occurred in western Whatcom county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Brief high wind occurred in western Whatcom county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 27, 2:55 PM PST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 27, 2:55 PM PST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
255 PM PST TUE DEC 27 2011

.SYNOPSIS...A SERIES OF VIGOROUS FRONTAL SYSTEMS WILL BRING RAIN AND
LOCALLY WINDY CONDITIONS TO THE AREA THIS WEEK. HIGH PRESSURE WILL
BRING SOME DRYING NEXT WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...A FAST MOVING FRONTAL SYSTEM WILL BRING RAIN AND WIND
TONIGHT. THE WINDIEST SPOTS TONIGHT WILL BE THE COAST AND NORTHWEST
INTERIOR BUT EVEN THE USUALLY LESS WINDY SPOTS WILL SEE WIND WITH
GOOD SOUTHERLY GRADIENTS DEVELOPING. A WIND ADVISORY IS UP FOR ALL
LOWLAND ZONES FOR THIS FRONT FOR TONIGHT. SNOW LEVELS WILL RISE TO
5000 TO 6000 FEET THIS EVENING AND SNOW IS NOT EXPECTED TO BE A
CONCERN IN THE MOUNTAINS. A SHOT OF HEAVY RAIN IN THE OLYMPICS COULD
LEAD TO SOME FLOODING ISSUES FOR THE SKOKOMISH. SEE THE HYDROLOGY
SECTION BELOW FOR MORE DETAILS.

ADDITIONAL IMPULSES WILL MOVE THROUGH THE AREA LATER WEDNESDAY AND
WEDNESDAY NIGHT...THEN AGAIN THURSDAY NIGHT AND FRIDAY FOR MORE RAIN
AND WIND AT TIMES. THE WEDNESDAY NIGHT SYSTEM DOES NOT LOOK QUITE AS
WET BUT IT DOES LOOK TO INCREASE WINDS AGAIN MANY AREAS...PROBABLY
TO ADVISORY LEVELS SOME AREAS.

THE THURSDAY NIGHT/FRIDAY SYSTEM LOOKS STRONGER. MODELS HAVE BEEN
BOUNCING AROUND FROM RUN TO RUN BUT SEEM TO BE CONVERGING ON A
SOLUTION WITH A 990 MB LOW MOVING ONSHORE FRIDAY MORNING NORTH OF
VANCOUVER ISLAND. THIS LOOKS LIKE ANOTHER WINDY PERIOD FOR MOST
AREAS. WITH SNOW LEVELS LOWERING THURSDAY...THE THURSDAY
NIGHT/FRIDAY SYSTEM ALSO LOOKS TO BRING SIGNIFICANT SNOW TO THE
MOUNTAINS...MAINLY ABOVE 3000 FEET. SCHNEIDER

.LONG TERM...THE MODELS CONTINUE TO SHOW LITTLE CONTINUITY WITH THE
DETAILS FROM SATURDAY AND BEYOND. THERE SEEMS TO BE A GENERAL
SUGGESTION THAT A RIDGE WILL BUILD OVER THE AREA SUNDAY AND MONDAY
FOR DRYING THEN PERHAPS A FRONTAL SYSTEM WILL MOVE THROUGH THE AREA
ON TUESDAY. FOR NOW...THE FORECAST IS MOSTLY A BROADBRUSH. SCHNEIDER

&&

.HYDROLOGY...A SERIES OF WET WEATHER SYSTEMS WILL PASS THROUGH THE
AREA TONIGHT THROUGH FRIDAY. THESE SYSTEMS ARE FAST MOVING AND WILL
PROVIDE SHORT PERIODS OF HEAVY RAINS WITH BREAKS IN BETWEEN. THIS IS
NOT A CLASSIC RIVER FLOODING PATTERN BUT RIVERS ARE EXPECTED TO RISE
OVER THE NEXT SEVERAL DAYS.

THE ONE RIVER WHICH DOES HAVE SOME FLOODING CONCERNS OVER THE NEXT
FEW DAYS IS THE SKOKOMISH. A FRONT MOVING THROUGH TONIGHT WILL BRING
UP TO 3 INCHES OF RAIN TO THE BASIN WITH SNOW LEVELS RISING ABOVE
6000 FEET. 850 MB WINDS ARE NOT IDEAL FOR FLOODING IN THE BASIN BUT
SHARP RISES CAN BE EXPECTED TONIGHT WITH THE RIVER POSSIBLY REACHING
BANKFUL WEDNESDAY MORNING.

ADDITIONAL FRONTS WILL BRING RAIN WEDNESDAY NIGHT AND AGAIN THURSDAY
NIGHT AND FRIDAY. THIS PATTERN WILL LIKELY DRIVE THE SKOKOMISH RIVER
HIGHER...POSSIBLY REACHING FLOOD STAGE THURSDAY OR FRIDAY. SCHNEIDER

&&

.AVIATION...A STRONG WESTERLY JET STREAM WILL PERSIST OVER
WASHINGTON THROUGH FRIDAY. A SERIES OF STRONG WEATHER SYSTEMS WILL
MOVE THROUGH THE UPPER FLOW AT THE RATE OF ABOUT ONE PER DAY. EACH
SYSTEM WILL HAVE STRONG SOUTHERLY SURFACE FLOW. AIR MASS IS MOIST
AND STABLE. RAIN HAS DEVELOPED OVER WESTERN WASHINGTON THIS
AFTERNOON AND IT WILL CONTINUE TONIGHT AND WEDNESDAY MORNING...THEN
TAPER WEDNESDAY AFTERNOON.

CEILINGS ARE MAINLY 2-3K FT WITH SOME IFR CEILINGS BELOW 1K FT IN
RAIN. THERE ARE ALSO SOME VISIBILITY RESTRICTIONS 2-4SM IN RAIN.
THIS PATTERN WILL CONTINUE TONIGHT AS RAIN INCREASES AND CEILINGS
TREND DOWN. SOME BRIEF IMPROVEMENT IS POSSIBLE WEDNESDAY AFTERNOON.

KSEA...DISCUSSION ABOVE APPLIES. WIND SOUTHERLY 7-10 KT THIS
AFTERNOON RISING TO 15-25 KT TONIGHT. CHB

&&

.MARINE...NEXT SYSTEM IS DUE TONIGHT AND IT SHOULD BRING SOUTHERLY
GALES AGAIN TO MOST WATERS. GALE WARNINGS ARE IN EFFECT EVERYWHERE
EXCEPT PUGET SOUND AND THE CENTRAL STRAIT THROUGH 4 AM WEDNESDAY
MORNING. THE GALES MAY END BY WEDNESDAY MORNING BUT WINDS WILL
REMAIN STRONG...JUST SUB GALE...THROUGH THE DAY WEDNESDAY AND INTO
WEDNESDAY EVENING. MODELS KEEP 30 KT WINDS AT TIMES DURING THE DAY
WEDNESDAY THEN INCREASE AGAIN TO GALE STRENGTH WEDNESDAY NIGHT.
THESE IDEAS ARE INCORPORATED IN THE GRIDS AND FORECASTS.

AFTER A LULL THURSDAY...ANOTHER SYSTEM WILL ARRIVE FRIDAY AND GALES
ARE LIKELY AGAIN. LATEST WAVE MODEL HAS NOTCHED THE HIGHEST SWELLS
DOWN AGAIN AND NOW JUST HAS SOME BRIEF SWELL IN THE 15-20 FOOT RANGE
AFTER THE SYSTEM FRIDAY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY ALL ZONES EXCEPT MOUNTAINS TONIGHT.
PZ...GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT AND PUGET
      SOUND TONIGHT.
     SMALL CRAFT ADVISORY PUGET SOUND THROUGH THURSDAY MORNING.
     SMALL CRAFT ADVISORY CENTRAL STRAIT TONIGHT.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR THROUGH TONIGHT.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Dec 27, 3:29 PM PST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
329 PM PST TUE DEC 27 2011

WAZ001-503>519-281200-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
329 PM PST TUE DEC 27 2011

...ACTIVE WEATHER WILL CONTINUE FOR WESTERN WASHINGTON THIS WEEK...

A SERIES OF VIGOROUS FRONTAL SYSTEMS WILL MOVE THROUGH WESTERN
WASHINGTON TONIGHT THROUGH FRIDAY.

THE FIRST SYSTEM WILL MOVE THROUGH WESTERN WASHINGTON TONIGHT...
BRINGING WIND WEATHER AND LOCALLY HEAVY RAINS.

A SECOND SYSTEM WILL BRING MORE RAIN TO THE AREA LATER WEDNESDAY AND
WEDNESDAY NIGHT. THIS SYSTEM WILL BRING ANOTHER ROUND OF WINDY
CONDITIONS TO THE AREA ALONG WITH LOCALLY HEAVY RAIN.

A THIRD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY NIGHT AND
FRIDAY. FORECAST MODELS HAVE BEEN INCONSISTENT WITH THE DETAILS BUT
THIS SYSTEM HAS THE POTENTIAL TO BE THE STRONGEST OF THE WEEK.
ANOTHER ROUND OF WINDY CONDITIONS AND LOCALLY HEAVY RAIN IS LIKELY.
IN ADDITION...THE MOUNTAINS ABOVE 3000 FEET COULD SEE SIGNIFICANT
SNOW DURING THIS TIME.

WHILE NO PARTICULAR SYSTEM APPEARS THAT IT WILL CAUSE WIDESPREAD
FLOODING...RIVERS WILL RISE THROUGH THE WEEK. SOME OF THE MORE FLOOD
PRONE RIVERS...LIKE THE SKOKOMISH...MAY RISE ABOVE FLOOD STAGE BY
THE END OF THE WEEK.

RESIDENTS OF WESTERN WASHINGTON ARE URGED TO CLOSELY MONITOR
WEATHER FORECASTS DURING THE NEXT SEVERAL DAYS.

WEATHER.GOV/SEATTLE

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Whatcom County

When
December 27, 8:54 PM PST to 10:54 PM PST
Where
Western Whatcom County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
COOP Observer

A cooperative observer near Bellingham recorded 40 mph sustained wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361411.